Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Charleston, WV

May 14, 2006Nicholas County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 14, 2006, 1:24 PM EDT for Nicholas County, West Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2006, 1:24 PM EDT (17:24 UTC)
Expired
May 14, 2006, 2:00 PM EDT
In force
36 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 62 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 1:28 PM EDTHAIL 0.758 W Summersville, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 141726
SVRRLX
WVC067-141800-
/O.NEW.KRLX.SV.W.0049.060514T1724Z-060514T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
124 PM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NICHOLAS COUNTY IN WEST VIRGINIA

* UNTIL 200 PM EDT

* AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  WEST CENTRAL NICHOLAS COUNTY...OR ABOUT 12 MILES WEST OF
  SUMMERSVILLE...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN NICHOLAS COUNTY INCLUDING BICKMORE AND 20 MILE CREEK.
  RURAL CENTRAL NICHOLAS COUNTY

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3827 8119 3831 8114 3840 8092 3847 8082
      3845 8077 3822 8097 3823 8099 3822 8102
      3824 8104 3821 8106

$$
1 follow-up statement
000 
WWUS51 KRLX 141754
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
154 PM EDT SUN MAY 14 2006

WVC067-141804-
/O.EXP.KRLX.SV.W.0049.000000T0000Z-060514T1800Z/
NICHOLAS WV-
154 PM EDT SUN MAY 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NICHOLAS COUNTY
EXPIRES AT 200 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3827 8119 3831 8114 3840 8092 3847 8082
      3845 8077 3822 8097 3823 8099 3822 8102
      3824 8104 3821 8106

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:37 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 14, 10:37 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1037 AM EDT SUN MAY 14 2006

.SHORT TERM /REST OF TODAY/...

LOWEST PRESSURE NR BKW-BLF AT 14Z WITH NW TO SE FRONT FROM NR CMH
TO CRW TO TRI. CONCERNED THAT INSTABILITY AHEAD OF FRONT...ALONG
WITH THE INCREASING DYNAMICS...WILL TRIGGER SOME THUNDERTSTORMS
MAINLY ACROSS MOUNTAINOUS COUNTIES ON NW INTO NORTH CENTRAL WEST
VIRGINIA. UPDATED HAZARDOUS WEATHER OUTLOOK FOR THE POSSIBILITY OF
HAIL...THOUGH ANY SEVERE WOULD MOST LIKELY BE MARGINAL - NEAR
THREE QUARTER OF AN INCH. ALSO INCREASED RAIN AMOUNTS TO .5 OR HIGHER
IN CKB TO EKN VICNINTY FOR AFTERNOON AND EARLY EVENING.

THE INSTABILITY SHOULD EXIT NORTHERN AND NORTHEASTERN COUNTIES BY
00Z.

TEMPERATURES ARE TOUGH TO FIGURE...BUT FIGURING TEMPERATURES WILL
ONLY RISE A FEW DEGREES W OF FRONT AS COLDER 850 TEMPERATURE
ADVECT IN.  WARMEST READINGS IN THE CKB-EKN CORRIDOR EARLY AFTERNOON.

&&

.PREV DISCUSSION...
 /ISSUED 700 AM EDT SUN MAY 14 2006/

AVIATION...

SECOND BAND OF SHOWERS HAVE MOVED ALONG SOUTHEAST OH AND IS MOVING
NORTH ATTM. HAVE SHRA AT CRW...HTS...AND PKB DURING THE MORNING...
SPREADING INTO THE REST OF SITES THIS AFTERNOON AND EVENING. MODELS
SHOW ANOTHER BATCH OF SHOWERS MOVING IN FROM THE SOUTHWEST THIS
AFTERNOON. MAINLY VFR CONDITIONS EARLY...DETERIORATING TEMPORARILY
TO MVFR WITHIN SHOWERS.

VORT MAX MOVES OVER THE AREA THIS AFTERNOON AND EVENING AS THE UPPER
LOW APPROACHES FROM THE WEST. ADDITIONAL BANDS OF SHOWERS EXPECTED
TO MOVE IN FROM TIME TO TIME...MAINLY FROM 14-21Z TIME FRAME.

PREV DISCUSSION...
 /ISSUED 509 AM EDT SUN MAY 14 2006/

SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

BANDS OF RAIN SHOWERS WILL CONTINUE BEEN GENERATED BY THE NEARLY
STATIONARY UPPER LOW CENTERED OVER SOUTHERN LAKE MICHIGAN THIS
MORNING. MODELS IN AGREEMENT OF BRINGING ANOTHER BAND OF SHOWERS
FROM KY...INTO SOUTHEAST OH AND OVER WV FROM 11-16Z THIS MORNING.
HAVE POPULATED POP GRIDS FROM WRF AND WSETA MODELS AS THEY SHOW MORE
DETAILS ON LOCATION AND INTENSITY OF THE SHOWERS.

GUIDANCE SUGGESTS UPPER LOW CENTER DRIFTING SOUTHEAST CLOSER TO THE
AREA...BRINGING VORT MAX OVER AREA THIS EVENING. LOW LEVEL MOISTURE
SEEMS TO INCREASE EAST OF THE OH RIVER ALONG A WEAK CONVERGENCE ZONE
BY 18Z THIS AFTERNOON. CONTINUE WITH HIGH POPS THIS AFTERNOON...
SPREADING NORTHEAST INTO THE NORTHER MOUNTAINS BY THIS EVENING.

A QUARTER OF AN INCH OF RAIN WITH  LOCALIZED HIGHER AMOUNTS ARE
EXPECTED THRU THIS EVENING. KEEP THUNDERSTORMS THIS AFTERNOON OVER
AREAS WITH CAPES > 400 J/KG...LI < -3...AND BL CONVERGENCE...MAINLY
OVER THE NORTHERN PORTIONS OF MOUNTAINS AND LAKES AREAS.

TEMPERATURES WILL CONTINUE BELOW NORMAL TODAY AND TONIGHT. WENT
WARMER THAN MAV AND MET...EVEN WARMER THAN LOCAL MOS.

LONG TERM /MONDAY THROUGH SATURDAY/...

BY THE START OF THIS PERIOD...THE LARGE AREA COMPRISING THE UPPER
LEVEL LOW SHOULD BE POSITIONED ACROSS NORTHERN KENTUCKY...AND THE
TRI STATE REGION.  WITH THIS FEATURE AND THE RESULTANT COLD POOL
OVERHEAD DURING THE DAYLIGHT HOURS MONDAY...IT WILL BE DIFFICULT TO
TIME PRECIPITATION...BUT HAVE INCREASED POPS TO LIKELY ACROSS MOST
OF THE CWA FOR THE AFTERNOON HOURS.  OVERNIGHT INTO TUESDAY...IT
WILL BEGIN TO SLIDE NORTH AND EASTWARD ACROSS PENNSYLVANIA...AND
INTO SOUTHERN CANADA BY WEDNESDAY.  A CHANGE IS EVIDENT IN THE 00Z
GFS FROM 12 HOURS AGO...WITH THE NEXT UPPER LEVEL LOW BEING SHIFTED
FURTHER TO THE EAST.  EVEN WITH THIS SAID...WE WILL CONTINUE TO SEE
OFF AND ON CLOUDS AND PRECIPITATION THROUGH THE END OF THE UPCOMING
WORK WEEK THANKS TO THE NW FLOW.  FEW CHANGES WERE MADE...STILL
KEEPING AFTERNOON TEMPS SLIGHTLY COOLER THAN MAV GUIDANCE NUMBERS
GIVEN PLENTY OF CLOUD COVER AND LOW LEVEL MOISTURE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KTB
Hazardous weather outlook, May 14, 9:30 AM EDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
930 AM EDT SUN MAY 14 2006

OHZ076-WVZ009>011-016>020-027>040-046-047-151330-
WASHINGTON-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
930 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS COULD FORM TODAY...WITH THE STRONGEST HAVING THE
CAPACITY TO PRODUCE SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>008-
013>015-024>026-151330-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-
MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-
930 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 14, 12:01 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1201 PM EDT SUN MAY 14 2006

WVZ033>036-141715-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE
1201 PM EDT SUN MAY 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

SHOWERS AND A FEW THUNDERSTORMS ARE FORMING OVER THE MCDOWELL AND
WYOMING COUNTIES AT 11:45 AM. MORE SHOWERS WILL BE FORMING OVER
FAYETTE AND RALEIGH COUNTIES BETWEEN NOON AND 1 OCLOCK. THE RAIN
WILL BE MOVING NORTH...AT AROUND 20 TO 25 MPH.

BRIEF HEAVIER SHOWERS ARE LIKELY EARLY THIS AFTERNOON. SMALL HAIL
IS POSSIBLE. THE STRONGEST LOCALIZED THUNDERSTORM MAY CONTAIN
MARGINALLY SEVERE HAIL AROUND THREE QUARTERS OF AN INCH. IF SO...
A BRIEF SEVERE THUNDERSTORM WARNING COULD BE ISSUED.

DO NOT STAY OUTSIDE...IF LIGHTNING IS IN YOUR VICINITY. SEEK
SHELTER INDOORS...IF THAT IS NOT POSSIBLE...THEN INSIDE A VEHICLE.
Special weather statement, May 14, 1:19 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
119 PM EDT SUN MAY 14 2006

WVZ027-028-036>038-141830-
CLAY-BRAXTON-FAYETTE-NICHOLAS-WEBSTER-
INCLUDING THE CITIES OF...CLAY...SUTTON...GASSAWAY...BURNSVILLE...
OAK HILL...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
COWEN
119 PM EDT SUN MAY 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO FORM ALONG AND AHEAD
OF A COLD FRONT MOVING NORTHEAST INTO FAYETTE...NICHOLAS AND CLAY
COUNTIES. THESE SHOWERS AND STORMS WILL AFFECT THESE COUNTIES
THROUGH 2 PM...BEFORE MOVING NORTHEAST...AT 15 TO 20 MPH...INTO
BRAXTON AND WEBSTER COUNTIES.

SOME THUNDERSTORMS WILL PRODUCE PEA SIZE HAIL AND WIND GUSTS UP TO 50
MPH. THE STRONGEST LOCALIZED THUNDERSTORM MAY CONTAIN MARGINALLY
SEVERE HAIL AROUND THREE QUARTERS OF AN INCH AND WIND GUSTS OVER
50 MPH. IF SO... A BRIEF SEVERE THUNDERSTORM WARNING COULD BE
ISSUED.

DOWNPOURS CAN QUICKLY REDUCE VISIBILITY AND BRING A QUICK HALF
INCH RAINFALL IN LESS THAN 30 MINUTES.

DO NOT STAY OUTSIDE...IF LIGHTNING IS IN YOUR VICINITY. SEEK
SHELTER INDOORS...IF THAT IS NOT POSSIBLE...THEN INSIDE A VEHICLE.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:05 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh25 min
May 14, 1:37 PM EDTSevere Thunderstorm WarningRLXClay23 min
May 14, 1:56 PM EDTSevere Thunderstorm WarningRLXClay34 min
May 14, 2:33 PM EDTSevere Thunderstorm WarningRLXBraxton42 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.